The puppets — some of her most prized possessions — were gifts given to her from her parents during her many visits to Geisinger Janet Weis Children’s Hospital in Danville.
“I like my puppets,” she says, making a white mouse mouth words and move around in humanly fashion.
Chelsea’s story begins in January of 2008, when her parents, Sherry and Trent, took her to her primary care physician because “she was not acting like herself.” The doctor concluded she had a virus and sent the family home with instructions for her care.
Throughout the week, Chelsea seemed more and more tired, to the point that by the weekend she could not walk; Sherry had to carry her.
“I decided to take her to the emergency room,” she said. “When they did her blood work, they came back with the results and said her hemoglobin was 4. I’m the section head of hematology at Mount Nittany Medical Center in State College, so when I heard that, I immediately panicked.”
It was then that Sherry and Trent talked to the local doctors about special care for Chelsea. She was quickly transported by Life Flight® Medical Helicopter to Geisinger Janet Weis Children’s Hospital.
Chelsea was admitted to the Pediatric Intensive Care Unit, where she was closely monitored and tested. The pediatric hematology/oncology team determined Chelsea’s diagnosis fairly quickly.
Chelsea was diagnosed with a rare blood disorder called autoimmune hemolytic anemia or AIHA. With AIHA, the body creates antibodies that attack one’s own red blood cells, causing them to burst, leading to insufficient plasma concentration.
“The patient becomes symptomatic because of the anemia, with lightheadedness, dizziness and often times become jaundice,” said Jagadeesh Ramdas, M.D., director of Pediatric Hematology/Oncology at Geisinger Janet Weis Children’s Hospital.
“The blood disorder can be triggered by anything: infections, viral infections or exposure to certain medication. Sometimes we don’t have a good explanation for what triggers it.”
Most times AIHA is a one-time event for children and involves treatment by steroids and a blood transfusion if the hemoglobin goes too low, Ramdas explained. Chelsea received one unit of blood during her nine-day stay and was discharged with a daily dosage of 300 milligrams of steroids.
“Every few days, we would have her blood work done at Mount Nittany and send results to [Michal Miller, MD, pediatric hematologist/oncologist at Geisinger]. Miller would decide whether to cut her dose or leave her where she was,” Sherry said. “She came off the dosage fairly well, taking the steroids only from January to July.”
Once Chelsea was weaned off of the steroids, she was very healthy until almost exactly a year later. On Christmas Eve in 2008, the Ippolito’s took their daughter to their family doctor for what they thought was a urinary tract infection (UTI).
“She had a UTI when she was on the steroids and the family doctor thought she may have another, so he put her on an antibiotic,” Sherry said.
About two or three days later, Sherry noticed that Chelsea may be having issues with her blood again.
“I keep an eye on her urine color, because when her body was breaking down her red blood cells, her urine turned a dark amber color,” Sherry said. “I noticed it was getting darker and we took her for blood work and they saw her hemoglobin had dropped again.”
Chelsea was taken to Geisinger Janet Weis Children’s Hospital on New Year’s Eve and after having her blood work tested, she was admitted once again.
“In many situations, AIHA is a one-time deal, which you treat with steroids for a short period of time and a transfusion as needed,” said Ramdas. “In Chelsea’s case, we had repeated episodes.
“It was a recurrent AIHA, where her symptoms were happening on a repeated basis. Chelsea’s case was uncommon. We decided to give her long-term medications, to try to minimize these episodes.”
Chelsea was given intravenous immunoglobulin, or IVIG, treatments during her second stay at Janet Weis and after a few days she was doing better and was sent home with a prescription of steroids. She remained on the prescription until June of 2009.
After being taken off the steroids, she would have to have her blood levels checked monthly. Those levels dropped again that December. During this admission the hematology/oncology team again used IVIG treatment and decided to try Rituxan, which is a chemotherapy medication.
“The doctors wanted to knock out the white blood cells that were producing the antibodies, so her red cells could recover,” Sherry said. “She was sent home with a small dose of steroids, and we went to Danville every week for infusions.”
On Chelsea’s fourth infusion, she had an allergic reaction to the Rituxan. “Dr. Miller said determined she was allergic to the medicine and she was put back on steroids for treatment,” Sherry explained.
“Each time she was admitted, it was the couple of weeks around Christmas,” Trent said. “She would be admitted, receive a unit or two of blood and then would be put on steroids. The steroids lessened each time.”
The winter of 2011-12 proved to be uneventful, with Chelsea’s blood counts staying normal.
“We had made it through the winter for the first time since this started in January of 2008, and we thought that it could be finally over,” Sherry said. “This was our first winter without being admitted and we made it to February. We thought maybe she was outgrowing it.”
Not knowing the exact cause of her flare ups, the family tried eliminating things that might be causing the infection during those times of year.
“I quit getting her the flu shot, because I thought that might be triggering it,” Sherry said. “We even tried getting an artificial tree.”
In March, Chelsea was seen by her primary care physician and her blood work came back low once again.
On top of a flare up of her AIHA, Chelsea was also diagnosed with Parvovirus infection, which stops red cell production.
“For most people, if the red blood cell production drops a little, it is not a big deal. But with Chelsea’s condition it was a lot worse,” Sherry said. “She ended up getting three units of blood over a two-month period.”
Between April and May of 2012, Chelsea was admitted to Geisinger Janet Weis Children’s Hospital three times.
“That was the worst. She was discharged, then had to be admitted again the next day,” Sherry said. “Some of those early years, she would forget, but she was at the age now that she knew exactly what was going on. We had to get a guinea pig that third time in April to bribe her to go back to the hospital.”
Since then, things have been smooth sailing for Chelsea and her family.
“Everything has been very good. I think we would have been OK in 2012, had she not gotten the Parvovirus,” Sherry said. “Every year it was the same, the weeks around Christmas into January. So we feel pretty good making it through the winter this year.”
For the Ippolito’s it was never a question of where Chelsea should be treated. “After the first time, it was never an option for me to go anywhere else but Geisinger Janet Weis Children’s Hospital,” Sherry said.
“We love the people there and they take real nice care of the kids,” Trent added. “Dr. Miller was always amazed by Chelsea, because after all she would go through, after they got everything under control, she was smiling and happy again.”
Chelsea could always depend on Child Life to make her stay at the hospital less stressful. Between bringing her crafts to do in her room or pet visits through the pet therapy program, the Child Life staff did their best to keep a smile on Chelsea’s face.
“We enjoyed playing the Wii in the playroom and video game system in the room,” Trent said. “They always accommodated Sherry and my mother-in-law so they could stay in the room with her as well.”
With the weekly blood draws Chelsea endured, she developed an interest in blood cells. She received a microscope for Christmas and enjoys looking at all different types of cells.
“When she grows up, she wants to be a hematologist,” Sherry said.
Gifts to Children’s Miracle Network at Geisinger help support Child Life Department, which helped Chelsea through her hospitalizations with activities and distraction items.